Pennsylvania, 2013Heavy Snow in Pennsylvania, February 8 to 9, 2013
February 8 to 9, 2013 · NWS BGM · 3 events in 3 counties and zones
As a northern system merged with a coastal storm, a period of heavy snow fell across portions of Northeast Pennsylvania late February 8 into early February 9. Amounts generally ranged from 5 to 10 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a northern system merged with a coastal storm, a period of heavy snow fell across portions of Northeast Pennsylvania late February 8 into early February 9. Amounts generally ranged from 5 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 3:22 PM EST, 38 minutes earlier.
Area forecast discussion, Feb 8, 3:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EST FRI FEB 8 2013
.SYNOPSIS...
A MAJOR STORM MOVING UP THE EAST COAST WILL BRING MODERATE TO
HEAVY SNOW TO THE AREA TONIGHT. THE STORM WILL MOVE OFF TO THE
NORTHEAST SATURDAY FOLLOWED BY CLEARING AND COLD WEATHER SATURDAY
AND SATURDAY NIGHT. MILDER WEATHER WILL RETURN ON SUNDAY... THEN
THE NEXT STORM SYSTEM COULD BRING A MIX OF PRECIPITATION ON
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SURFACE LOW PRESSURE OFF THE EAST COAST IS DOWN TO 992 MB EAST OF
DELMARVA. HOWEVER THE KEY FEATURE TO NOTE FOR OUR AREA IS A STRONG
UPPER LEVEL WAVE TRACKING SOUTHEAST FROM THE EASTERN GREAT LAKES.
THE TRACK OF THIS SYSTEM WILL BE CRITICAL FOR SNOW AMOUNTS IN OUR
AREA TONIGHT. THE MID-LEVEL CENTER IS CURRENTLY OVER LAKE ERIE...
AND A DRY SLOT HAS PUSHED EAST AROUND THE SOUTH SIDE OF THIS
SYSTEM SHUTTING PRECIPITATION OFF OVER WESTERN PENNSYLVANIA. THIS
DRY SLOT IS PROGRESSING STEADILY EAST ACROSS CENTRAL PA LATE THIS
AFTERNOON. HOWEVER... THE TRACK OF THIS UPPER SYSTEM IS EXPECTED
TO BE SOUTHEASTWARD ACROSS CENTRAL PA THIS EVENING... WHICH SHOULD
SHUNT THE DRY SLOT OFF THE SOUTH OF OUR AREA. EXPECT THE DRY SLOT
TO GET ABOUT HALF WAY ACROSS THE TWIN TIERS EARLY THIS EVENING...
THEN STOP AND POSSIBLY EVEN BUILD BACK TO THE WEST AS THE ENTIRE
STORM PIVOTS AND MOISTURE BEGINS TO WORK BACK IN FROM THE EAST
AROUND THE NORTH SIDE OF THE UPPER LOW. AS A RESULT... MODERATE TO AT
TIMES HEAVY SNOW IS LIKELY TO PERSIST... AT LEAST ACROSS THE
EASTERN 2/3 OF OUR FORECAST AREA... UNTIL AFTER MIDNIGHT. THIS
WILL ALLOW WARNING CRITERIA SNOWS TO ACCUMULATE IN MOST AREAS. AT
THIS TIME THIS SCENARIO IS SUPPORTED BY ALL OF OUR SHORT RANGE
GUIDANCE... AS WELL AS RADAR AND SATELLITE LOOPS WHICH SHOW THE
ENTIRE SYSTEM PIVOTING AS IT TAKES ON AN INCREASINGLY NEGATIVE
TILT AND RADAR RETURNS EXPAND.
INTENSITY OF THE SNOW WILL BE INTERESTING THIS EVENING. WE HAVE
ALREADY GOTTEN A REPORT OF 3.7 INCHES IN 90 MINUTES OVER WAYNE
COUNTY NY JUST SOUTH OF LAKE ONTARI0. SEVERAL OTHER SPOTTER
REPORTS INDICATE THAT HEAVY SNOW IS DEVELOPING IN NORTH-SOUTH
ORIENTED BANDS OVER THE WESTERN HALF OF OUR FORECAST AREA. NAM
CROSS-SECTIONS AND PLAN VIEW CHARTS SHOW A PRONOUNCED NORTH-SOUTH BAND
OF FRONTOGENESIS DEVELOPING IN THE 850-700 MB LAYER NEAR THE I-81
CORRIDOR THROUGH 00Z... WITH A LAYER OF NEGATIVE EPV (REDUCED
STABILITY) ABOVE THE FRONTOGENEIS. THE FRONTOGENESIS PERSISTS
ACROSS OUR CENTRAL COUNTIES THROUGH 03Z BEFORE MOVING EAST. THIS
PATTERN IMPLIES THE POTENTIAL FOR SOME HEAVY BANDS OF SNOW
PERSISTING THROUGH ABOUT 06Z WITH SNOWFALL RATES OF 1 TO 2 INCHES
PER HOUR POSSIBLE.
SNOW WILL PULL EAST OF THE AREA AFTER 06Z. WILL HAVE TO WATCH FOR
SOME SNOW BANDS DEVELOPING AND PERSISTING SOUTH OF THE FINGER
LAKES AFTER 09Z WITH A FEW INCHES OF EXTRA SNOW POSSIBLE IN
TIOGA/TOMPKINS COUNTIES.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
230 PM UPDATE... MAJOR WINTER STORM WILL CONTINUE TO PULL AWAY FROM OUR
AREA ON SAT. HOWEVER...IN THE AM HRS...SOME MULTI-BAND/FINGER LKS
LES BANDS ARE LIKELY...AS LONG AS THE DEEPER SYNOPTIC MOISTURE
LINGERS...WITH LOW-LVL CAA...AND A 320-340 FLOW. WE'VE ADDED THE
POTENTIAL FOR LOCALIZED 1-2" SNOWS THIS PD...SPCLY DOWNWIND FROM
CAYUGA LAKE. DURG THE AFTN (STARTING 15-18Z)...SIG DRYING IS
PROGGED...WITH SKIES EXPECTED TO CLEAR OUT AREA-WIDE. WINDS WILL
BE GUSTY ON SAT...OWING TO A TIGHT PRES GRADIENT BETWEEN THE
INTENSE STORM OFF THE NEW ENG COAST...AND HIGH PRESSURE TO OUR W.
SAT NGT LOOKS QUITE COLD FROM THIS VANTAGE PT...WITH MAINLY CLEAR
SKIES...FAIRLY FRESH SNOW COVER...AND THE COLDEST AIR COMING IN AT
THAT TIME. WE EXPECT OUR NORMALLY COLDER RURAL VLYS TO DROP BELOW ZERO.
SUN LOOKS QUIET...WITH SUNSHINE FADING BEHIND INCREASING CLDS IN THE AFTN.
A FAST MOVING UPR WV AND SFC FRNT ARE STILL EXPECTED TO CROSS
NY/PA EARLY MON...WITH A QUICK SHOT OF PCPN BETWEEN MAINLY 09Z AND
15Z. PTYP CONTS TO BE A CONCERN...AS A WARM LYR CLEARLY PRESENTS
ITSELF IN THE 900-850 MB LYR. AT THE SAME TIME...SFC TEMPS WILL BE
COLD...AND THUS A PD OF -FZRA IS LIKELY. THIS MENTION WILL STILL
BE MADE IN THE HWO. MON AFTN...AS TEMPS WARM AND PCPN TAPERS
OFF...WE SHOULD BE LEFT WITH SCTD -SHRA/SPRINKLES...FOR THE MOST PART.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
1 PM UPDATE...
FOLLOWED HPC GUIDANCE. MODELS SIMILAR. MULTIPLE WEAK SYSTEMS GOING
THROUGH. COLD ENOUGH FOR MOSTLY SNOW BUT SFC TEMPERATURES SLIGHTLY
ABOVE NORMAL. TEMPERATURES NOT COLD ENOUGH FOR DECENT LAKE EFFECT
SNOW. MONDAY NIGHT THE FIRST SYSTEM WITH A MIX CHANGING TO SNOW. A
SECONDARY COLD FRONT GOES THROUGH TUESDAY. WEDNESDAY SOME
DIFFERENCES WITH THE GFS GETTING INTO PA WITH SNOW WHILE THE EURO
KEEPS THE SNOW SOUTHEAST WITH A COASTAL STORM. HIGH PRESSURE
THURSDAY THEN ANOTHER STORM FRIDAY TO SATURDAY.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
1230 PM UPDATE...
VFR CONDITIONS WILL DEGRADE TO IFR THIS AFTERNOON. IFR TO CONTINUE
INTO EARLY MORNING THEN IMPROVE TO VFR FROM SW TO NE SATURDAY
MORNING. STEADY SNOW MOVING EAST FROM WRN NY AND CENTRAL PA. ONCE
THE SNOW STARTS BETWEEN 19 AND 21Z CONDITIONS WILL DROP QUICKLY TO
IFR WITHIN 2 HOURS. AVP ON THE EDGE OF THE COASTAL LOW. IFR AND
SNOW TO MPO BUT THEY MAY HAVE TO WAIT FOR THE SNOW AT STATE
COLLEGE. CONDITIONS BETWEEN 22 AND 04Z WILL FALL TO BELOW 1 MILE
WITH CIGS BELOW 1K FT. SLOW IMPROVEMENT LATE TONIGHT WITH SOME
LAKE MOISTURE. WINDS INCREASE THEN TOO KEEPING VSBYS LOW WITH
BLOWING SNOW.
E TO SE WINDS AT 5 TO 10 KTS BACKING TO NE LATE THIS AFTN TO N
THIS EVE THEN NW LATE TONIGHT THROUGH SATURDAY. LATE TONIGHT TO
SATURDAY WINDS INCREASE TO 10 TO 15 WITH HIGHER GUSTS.
.OUTLOOK...
SAT AFTN TO SUN...VFR.
SUN NGT/MON...MVFR/IFR POSSIBLE IN A WINTRY MIX /INCLUDING
FREEZING RAIN/...CHANGING TO ALL RAIN ON MON.
MON NGT TO TUE NGT...SCT MVFR CNTRL NY IN -SHSN...VFR ELSEWHERE.
WED...IMPROVE TO VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR PAZ038>040-
043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MLJ
LONG TERM...TAC
AVIATION...TACHazardous weather outlook, Feb 8, 3:19 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 PM EST FRI FEB 8 2013
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-092030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
319 PM EST FRI FEB 8 2013
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
WINTER STORM WARNING NOON TODAY TO 7 AM EST SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
THOUGH SNOW WILL WIND DOWN QUICKLY EARLY SATURDAY
MORNING...NORTHWEST WINDS WITH GUSTS OF 25 TO 35 MPH MAY CAUSE
BLOWING AND DRIFTING OF NEW FALLEN SNOW THROUGH THE DAY SATURDAY.
ALSO...A PASSING DISTURBANCE LATE SUNDAY NIGHT INTO MONDAY
MORNING...MAY BRING A PERIOD OF FREEZING RAIN BEFORE TRANSITIONING
TO PLAIN RAIN. THIS MAY IMPACT THE SCHOOL AND WORK COMMUTE MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.
MJ
In the hours before
Special weather statement, Feb 8, 3:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EST FRI FEB 8 2013
NYZ015-016-022>024-090215-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...CORNING...
HORNELL...WATKINS GLEN...ELMIRA
302 PM EST FRI FEB 8 2013
...MODERATE SNOW WILL CONTINUE INTO THE EVENING...
MODERATE...AND AT TIMES HEAVY...SNOW OVER THE AREA WILL CONTINUE
THROUGH 7 PM. SNOWFALL RATES WILL BE ONE TO TWO INCHES AN HOUR.
ROADS WILL BECOME SNOW COVERED AND SLIPPERY. MOTORISTS ARE
ENCOURAGED TO SLOW DOWN AND ALLOW EXTRA TIME TO REACH THEIR
DESTINATIONS.
NYZ009-017-018-025-036-037-044-045-055-056-PAZ038-039-043-090215-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-TIOGA-BROOME-BRADFORD-
SUSQUEHANNA-WYOMING-
INCLUDING THE CITIES OF...BOONVILLE...AUBURN...SYRACUSE...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...OWEGO...
BINGHAMTON...TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK
302 PM EST FRI FEB 8 2013
...MODERATE SNOW WILL MOVE INTO THE AREA BY 6 PM...
MODERATE AND HEAVY SNOW IN THE WESTERN FINGER LAKES AND CENTRAL
SOUTHERN TIER OF NEW YORK WILL MOVE EAST INTO THE AREA BY 6
PM...THEN CONTINUE THROUGH 7 PM. SNOWFALL RATES WILL INCREASE TO
ONE TO TWO INCHES AN HOUR. ROADS WILL BECOME SNOW COVERED AND
SLIPPERY. MOTORISTS ARE ENCOURAGED TO SLOW DOWN AND ALLOW EXTRA
TIME TO REACH THEIR DESTINATIONS.
TAC
Heavy Snow, Susquehanna
- When
- February 8, 4:00 PM EST to February 9, 1:00 AM EST
- Where
- Susquehanna forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
A period of heavy snow resulted in 5 to 10 inches accumulation. Highest amounts included 10.3 inches near Thompson, and 10.0 inches in New Milford.
Heavy Snow, Northern Wayne
- When
- February 8, 5:00 PM EST to February 9, 3:00 AM EST
- Where
- Northern Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
A period of heavy snow resulted in 6 to 7 inches accumulation. This included 7.0 inch reports 2 miles northwest of Equinunk and 1 mile west of Pleasant Mount.
Heavy Snow, Southern Wayne
- When
- February 8, 5:00 PM EST to February 9, 3:00 AM EST
- Where
- Southern Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
A period of heavy snow resulted in 6 to 7 inches accumulation. This included 7.5 inches just southeast of Honesdale, and 6.3 inches near Lake Wallenpaupack.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, February 8 to 9, 20137 deaths · $32 million · 17 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 10, 20133 deaths · $22 million · 60 kt wind · 48 events
- Winter Storm and Winter Weather in New Jersey, February 8 to 9, 20131 death · 1 injured · 15 events
- Blizzard and Heavy Snow in Rhode Island, February 8 to 9, 20131 death · 55 kt wind · 12 events
- Winter Storm and Winter Weather in Vermont, February 8 to 9, 2013$135,000 · 16 events
- Heavy Snow in New York, February 8 to 9, 2013$175,000 · 10 events
- Winter Storm in New York, February 8, 2013$65,000 · 9 events
- Winter Storm and Winter Weather in New York, February 8 to 9, 201327 events
- Winter Storm and Heavy Snow in Colorado, February 8 to 11, 201322 events
- Blizzard and Heavy Snow in Maine, February 8 to 9, 201317 events
- Heavy Snow in New York, February 8 to 9, 201313 events
- Blizzard and Heavy Snow in New Hampshire, February 8 to 9, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424674, 424675, 424676.